Is tic type lip movements normal? - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

13,860 members4,405 posts

Is tic type lip movements normal?

GregTroy profile image
GregTroy

I am having to put my 7yr son on medication. He is not himself. This is day 4. Teacher are happy but when I pick him up he is quite and has lip movements. #iwouldratherhomeschool

5 Replies

Keep a close eye on that. My younger grandson was put on Depakote and developed a tick which slowly got worse and we had to take him off the medicine completely. Not all medicines cause that but some do. If it continues I would talk to his about switching to something else before things get irreversible.

Snaizy profile image
Snaizy in reply to anirush

What do you mean by irreversible? A tic that is caused or exacerbated by stimulant medication is usually completely harmless. They are actually quite common in boys age 4-12 — particularly ADHD boys- and usually go away during puberty (for reasons not fully understood). Unless there is some underlying neurological disorder (other than ADHD) that has a neurologist concerned you should not be freaked out by tics or discontinue medication because of them. You can’t “develop” Tourette’s for instance- you either have it or you don’t and the medication may bring it out but it’s not going to give you a tic condition that you’re stuck with for life.

anirush profile image
anirush in reply to Snaizy

That is not what the psychiatrist told me. Certain symptoms can become permanent if they go on too long. For example, swollen breast in boys from risperidone can become permanent.

He also said ADHD often goes along with minor tics but some medication can make it much worse

Snaizy profile image
Snaizy in reply to anirush

Yes the medication can make the tics worse while you are taking the medication but it does not make the tic PERMANENT (eg it should subside if/when medication is discontinued, if not go away on its own after they acclimate). I have no comments on the issue of risperdone affecting boys bodies, different issue, I’m only speaking to tics. I think it’s important for people to not have irrational fears of tics which seem to bother parents a lot more than they bother the kids.

My grandson develop such a severe tick on Depakote that he would walk with a limp and shrug his shoulder at the same time. It was awful and it got worse the longer he was on it until we finally just discontinued it. Luckily it went away a few days later

You may also like...